Brain Tumour Survivor

A site dedicated to leading edge treatment for brain tumours
It is currently Sat Dec 16, 2017 5:29 pm

All times are UTC + 10 hours




Post new topic Reply to topic  [ 3 posts ] 
Author Message
 Post subject: Just wondering
PostPosted: Wed Aug 10, 2011 1:56 am 
Offline
Registered User

Joined: Tue Feb 15, 2011 2:38 am
Posts: 12
Location: Kentucky
Hi, Ive posted a few times in the past few months. My husband Kevin was dx GBM4 back in late October- first week of November 2010. This was after his resection, I dont have the % of removal. He had his radiation- 32 sessions plus chemo. He is on the 5/23 plan of Temodar. From all that I have read in this website plus others, treatments vary, but protocol appears to be same across the board.

Anyways, was wondering about what other's experiences are with Decadron/Dexamethasone? Starting in April- I have been weaning my husband off the stuff. I read enough and experienced enough it needs to be a very slow process. Well, this past Saturday was my husbands very last dose. He is doing well Id say. In fact he returned to work in late July (part time) and is doing physical therapy 3 xs a week. Physically I haven't seen him do this well since last December/January.

Was wondering how long it takes for the steroid to be completely out of his system? Will this fatigue that seems to have come on since last week eventually wane? Does one sort of start to feel "normal" again? I know everyone is different, but I was wondering if anyone could tell me their experience with weaning off dex. I did read, and his nurse confirmed, that sometimes because they've been on such a "high"- his was 8 months, they can kind of crash for a few days, sleep a lot, experience pain in the joints, etc like a withdrawal. So far he really only seems to be a little more tired than usual, but other than that, he even seems to "act" better. Not so much confusion or even memory issues, but then again its only been 3 days since his last dose. Im taking him to his reg doc today as his oncologist suggested a Vit B12 shot could help with his energy. I may ask about a Testosterone shot as well since during all this his levels have been low and has had shots in the past few months. I know that can play a role in a mans energy level.

Would love to hear from anyone who has been on dex and is now off. He is not having any pain at all which tells me that perhaps the swelling is not an issue anymore, I pray! No headaches or anything like that.

Thanks for any replies!
Kelly


Top
 Profile  
 
 Post subject:
PostPosted: Wed Aug 10, 2011 8:04 am 
Offline
Registered User
User avatar

Joined: Mon Mar 10, 2008 4:03 pm
Posts: 18130
Location: Australia
Hi Kelly,

I was on dex, but luckily I came off it within the allowable period where you don't have to be weaned off of it.

I know alot about fatigue from personal experience. It is only really this year that I have been able to have some energy.

This took alot of self-experimentation. Some people follow what is loosely called the Darwin regime, in that anything that leads to overall reproductive health leads to overall health. I follow a vitality regime - energy creates more energy.

So I have experiemented with diet, vitamin D, omega 3 etc. As a detox, I went on a vegetarian diet as noticed most long term survivors have done the same.

It is one of those areas where doctors can only provide limited advice and falls into lifestyle choices.

All the best,
Ken.


Top
 Profile  
 
 Post subject:
PostPosted: Tue Aug 16, 2011 12:57 am 
Offline
Registered User

Joined: Tue Feb 15, 2011 2:38 am
Posts: 12
Location: Kentucky
Thanks Ken!

Kevin is on vit D3, @ 5000 units a day in one pill, so that is good because my husband is about "all pilled out".

He walks when he can and did do a 3 mile walk/run on Friday afternoon. I was so pleased! He said it felt good and he slept good that night as well. Its been 8 days now since he has had his last steroid. No pain, no headaches, not anything to indicated we should put him back in it. Thank God! He is still tired a lot, but I guess it just comes with what he has been through. He eats well and tries to eat better now that his thinking seems to be clearer these days.

He does still take Dilantin, a anti- convulsion/seizure drug. He never had one, not before or after all this started and in fact, his neurologist did an EKG on his brain back in April and he said that although the test did indicate some damage from the tumor, it did not show any seizure activity at all. We are going to see about getting him off the Dilantin as I think the only thing its doing is causing Kevin to be drowsier than he is on his own. He only takes 400 mg a day, but it is enough to make him want to just sleep all day if he could. He is back to work part time now so I think its all the more he has to fight through.

Over all, feels like with him its like the sun has broke through the clouds. He tells me all the time he feels good and his thinking is clearer, although not like it was but I dont care. I am just so happy he has made it this far and we are praying for a clear scan at the end of this month. His concept of time is insanely off, but I am hoping with getting a routine down, and perhaps signs of what time to do something will help. Havent heard anyone say that time is an issue with them. Its just that Kevin for instance will have say- 20 minutes to eat breakfast, if left alone, he would sit long after that time for an hour or so and wont notice its been an hour. I have to constantly tell him something like "ok its 630, now you have to get dressed". This is so he is on time for work everyday. Then I will have to say something like, "ok its 650, time to brush your teeth" and he is just amazed at how time just goes on when he thinks he's only been doing something for 5 minutes when its really been 20. I am going to try signs, and see how that works.

Anyways, thanks for your reply. I was told recently that steroids can stay in your system for up to a year! Gees, that would stink. I hope that isnt true. Everyday is a new day, learning as we go along. Have a good week!
Kelly


Top
 Profile  
 
Display posts from previous:  Sort by  
Post new topic Reply to topic  [ 3 posts ] 

All times are UTC + 10 hours


Who is online

Users browsing this forum: No registered users and 2 guests


You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
cron
Powered by phpBB® Forum Software © phpBB Group
[ Time : 0.092s | 15 Queries | GZIP : Off ]